IDPH Issues New Warning on Steroids Manufactured by NECC
Published on October 22 2012 4:39 pm
Last Updated on October 22 2012 4:58 pm
Written by Wayne Moran
The Illinois Department of Public Health (IDPH) is alerting health providers across Illinois who received products from the New England Compounding Center (NECC) about new recommendations from the U.S. Food and Drug Administration (FDA) concerning the multistate outbreak of Fungal Meningitis.
Because of concern about possible contamination of additional medications, the FDA is requesting health providers contact patients who meet all the following criteria:
• The medication was shipped by NECC on or after May
21, 2012, and
• The medication was any injectable product purchased
from or produced by NECC, including an ophthalmic
drug that is injectable or used in conjunction with
eye surgery, or a cardioplegic solution, and
• The medication was administered to patients on or
after May 21, 2012.
“The Illinois Department of Public Health wants to make sure health providers in Illinois are aware of the new FDA directive requesting them to contact patients who received specified medications from the New England Compounding Center on or after May 21, 2012,” said Illinois Department of Public Health Director Dr. LaMar Hasbrouck. “Physicians should conduct a thorough evaluation of patients who report symptoms of infection following exposure to one of these NECC products.”
For medications used in the eye, symptoms could include vision change, increased redness or drainage. Symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and altered mental status. Symptoms for other possible infections may include fever; swelling, increasing pain, redness, warmth at the injection site; chest pain; or drainage from the surgical site.
IDPH and FDA do not urge patient follow-up at this time for NECC products of lower risk such as topicals (lotions, creams, eyedrops not used in conjunction with surgery) and suppositories, or for patients who may have received an NECC product before May 21, 2012.
The FDA and the Centers for Disease Control and Prevention (CDC) continue to investigate the multistate outbreak of fungal infections among patients who received a steroid injection with a potentially contaminated product, methylprednisolone acetate, produced by NECC. As of October 22, 2012, the CDC reported 297 cases in 16 states, including 23 deaths.